Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 17, 2009, 10:56 PM EDT for 5 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2009, 10:56 PM EDT (02:56 UTC)
- Expired
- Jun 18, 2009, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Armstrong County, PA, Fayette County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 488 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 180256
FFWPBZ
PAC003-005-051-063-129-180600-
/O.NEW.KPBZ.FF.W.0009.090618T0256Z-090618T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 PM EDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTH CENTRAL FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
EXTREME SOUTH CENTRAL ARMSTRONG COUNTY IN WEST CENTRAL
PENNSYLVANIA...
EXTREME SOUTHEASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
EXTREME SOUTH CENTRAL INDIANA COUNTY IN WEST CENTRAL
PENNSYLVANIA...
* UNTIL 200 AM EDT
* AT 1055 PM EDT... RAIN IS STARTING TO DIMINISH ACROSS THE COUNTY
BUT STREAMS AND CREEKS CONTINUE TO RISE WITH SIGNFICANT FLOODING
ACROSS THE COUNTY. FLOODING PROBLEMS WILL CONTINUE INTO THE EARLY
MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATER IS USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4018 7917 4006 7933 4015 7948 4009 7963
4015 7984 4022 7980 4044 7970 4053 7971
4054 7973 4058 7974 4065 7966 4044 7942
4038 7913 4037 7912 4036 7905
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 10:10 PM EDT, 46 minutes earlier.
Area forecast discussion, Jun 17, 10:10 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PITTSBURGH PA 1010 PM EDT WED JUN 17 2009 .SYNOPSIS... A SERIES OF LOW PRESSURE SYSTEMS WILL CONTINUE TO GENERATE PERIODS OF SHOWERS AND THUNDERSTORMS FOR THE REGION INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SEVERE THREAT WILL CONTINUE INTO EARLY THU. MCS IS NOW PICKING UP SPEED AND MOVING SOUTHEAST...SO MAIN THREAT WILL BE FROM PIT SOUTH WHERE WATCH IS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... THE SURFACE LOW IS FORECAST TO TRACK SUFFICIENTLY NORTH AND EAST EARLY THURSDAY AND WILL DRAG A WEAK COLD FRONT OVER, AND ACROSS THE REGION ON THURSDAY. HENCE, PRECIP CHANCES HAVE BEEN GRADUALLY DIMINISHED THROUGH THAT TIME PERIOD, BUT NOT ELIMINATED AS PER POTENTIAL FOR NORTHWEST FLOW SHORTWAVE IGNITION OF STORMS ALONG BAROCLINIC ZONE...BETTER CHANCE FOR WHICH APPEARS TO BE ON FRIDAY. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MODEL PROJECTIONS FOR THE WEEKEND AND EARLY NEXT WEEK HAVE BEEN PERSISTENT IN FORECASTS OF A TRANSITION TO ANOTHER EASTERN CANADA/CONUS MID/UPPER TROUGH. HOWEVER, QUESTIONS ON AMPLITUDE AND AXIS PLACEMENT REMAIN. FORECAST WILL BE OF A HIGHER AMPLITUDE TROUGH AND WESTWARD PLACEMENT OF THE TROUGH AXIS TO...A DRIER AND COOLER SCENARIO FOR THE UPPER OHIO REGION FOLLOWING PASSAGE OF THE SATURDAY COLD FRONT AND SUNDAY MID LEVEL TROUGH. WILL GO WITH HPC MIDDLE OF THE ROAD FORECAST FOR EARLY NEXT WEEK. AGREE THAT DEEP LOW OFF THE CAROLINAS BY MONDAY AND THEN MOVES NORTHWEST SEEMS A BIT EXTREME FOR LATE JUNE...MAY BE EVEN A BIT EXTREME FOR MID FEBRUARY. WITH THIS IN MIND WILL KEEP FORECAST DRY THROUGH DAY 7. && .AVIATION /02Z THURSDAY THROUGH MONDAY/... MVFR AND ISOLATED IFR CONDITIONS CONTINUED FOR MOST AREA PORTS INTO THE AFTERNOON AS LOW PRESSURE OVER OHIO CONTINUES TO PUSH A WARM FRONT OVER THE REGION. CONDITIONS ARE EXPECTED TO IMPROVE TO VFR AS THE DAY PROGRESSES, BUT AFTERNOON THUNDERSTORM POTENTIAL WILL HAVE TO BE CONSIDERED BY AVIATORS. HIGH PRESSURE BUILDING OVER THE UPPER OHIO LATE TONIGHT AND THURSDAY WILL END THE SHOWERS, BUT THE MOIST SURFACE LAYER MAY HOLD MVFR/IFR STRATUS AND FOG FOR THE EARLY MORNING HOURS OF THURSDAY. ADDITIONAL LOW PRESSURE SYSTEM PASSAGES FRIDAY INTO SUNDAY WILL YIELD ADDITIONAL MVFR TO IFR EPISODES WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 17, 4:07 PM EDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 407 PM EDT WED JUN 17 2009 OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ001>004-012- 021>023-041-182015- TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 407 PM EDT WED JUN 17 2009 ...TORNADO WATCH 442 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. WHILE THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY...WITH DAMAGING WIND STILL THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ041-PAZ007-013-014-020>023-030-182015- GARRETT-COLUMBIANA-MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WESTMORELAND- 407 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING WITH THE PRIMARY SEVERE THREAT COMING FROM DAMAGING THUNDERSTORM WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH DAMAGING WIND AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ008-009-015-016-182015- VENANGO-FOREST-CLARION-JEFFERSON PA- 407 PM EDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY WITH DAMAGING WIND AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Local storm report, Jun 17, 6:12 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG LEETONIA 40.88N 80.76W
06/17/2009 COLUMBIANA OH EMERGENCY MNGR
TREES AND WIRES BLOWN DOWN.
0520 PM TSTM WND DMG SALEM 40.90N 80.85W
06/17/2009 COLUMBIANA OH EMERGENCY MNGR
TREES AND WIRES BLOWN DOWN.
&&Local storm report, Jun 17, 6:50 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL PITTSBURGH 40.44N 79.98W
06/17/2009 E0.88 INCH ALLEGHENY PA TRAINED SPOTTER
MOUNT WASHINGTON
&&Local storm report, Jun 17, 7:58 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
758 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL HARRISVILLE 40.18N 80.89W
06/17/2009 E1.00 INCH HARRISON OH TRAINED SPOTTER
&&Local storm report, Jun 17, 8:40 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL GREENSBURG 40.31N 79.54W
06/17/2009 E1.00 INCH WESTMORELAND PA AMATEUR RADIO
0815 PM TSTM WND DMG GREENSBURG 40.31N 79.54W
06/17/2009 WESTMORELAND PA AMATEUR RADIO
TREES DOWN
0815 PM TSTM WND GST PITTSBURGH 40.44N 79.98W
06/17/2009 M60.00 MPH ALLEGHENY PA TRAINED SPOTTER
MOUNT WASHINGTON.
0820 PM HAIL LATROBE 40.31N 79.38W
06/17/2009 E0.75 INCH WESTMORELAND PA TRAINED SPOTTER
0820 PM HAIL WHEELING 40.08N 80.70W
06/17/2009 E0.88 INCH OHIO WV TRAINED SPOTTER
0822 PM FLASH FLOOD 2 W DELMONT 40.41N 79.61W
06/17/2009 WESTMORELAND PA TRAINED SPOTTER
ROUTE 22 NEAR MURRYSVILLE CLOSED DUE TO FLOODING.
0822 PM HAIL WHEELING 40.08N 80.70W
06/17/2009 E1.25 INCH OHIO WV TRAINED SPOTTER
0822 PM HAIL WHEELING 40.08N 80.70W
06/17/2009 E1.25 INCH OHIO WV TRAINED SPOTTER
0825 PM HAIL WHEELING 40.08N 80.70W
06/17/2009 E2.00 INCH OHIO WV AMATEUR RADIO
0830 PM FLASH FLOOD PITTSBURGH 40.44N 79.98W
06/17/2009 ALLEGHENY PA EMERGENCY MNGR
EAST BUSWAY CLOSED DUE TO FLASH FLOODING. WASHINGTON BLVD
CLOSED DUE TO FLOODING NEAR HIGHLAND PARK BRIDGE.
&&Local storm report, Jun 17, 9:31 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
931 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 2 N CONNELLSVILLE 40.05N 79.59W
06/17/2009 E1.00 INCH FAYETTE PA TRAINED SPOTTER
UPPER TYRONE TWP.
0920 PM FLASH FLOOD ALIQUIPPA 40.62N 80.25W
06/17/2009 BEAVER PA EMERGENCY MNGR
KENNEDY BLVD AND FRANKLIN AVE CLOSED DUE TO FLASH
FLOODING.
0920 PM FLASH FLOOD 3 SW ALIQUIPPA 40.59N 80.30W
06/17/2009 BEAVER PA EMERGENCY MNGR
INDEPENDENCE RD CLOSED DUE TO FLASH FLOODING.
0920 PM HAIL 3 NE MOUNT PLEASANT 40.21N 80.76W
06/17/2009 E1.00 INCH JEFFERSON OH TRAINED SPOTTER
NORVELT
0920 PM FLASH FLOOD SALEM 40.90N 80.85W
06/17/2009 COLUMBIANA OH EMERGENCY MNGR
CUNNINGHAM ROAD CLOSED DUE TO FLASH FLOODING.
0920 PM FLASH FLOOD AMBRIDGE 40.59N 80.23W
06/17/2009 BEAVER PA EMERGENCY MNGR
4TH STREET NEAR ROUTE 65 CLOSED DUE TO FLASH FLOODING.
&&Local storm report, Jun 17, 10:15 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 PM EDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM HAIL 2 SE WHEELING 40.05N 80.67W
06/17/2009 E0.88 INCH OHIO WV TRAINED SPOTTER
SOUOTH WHEELING.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:14 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 46 min |
| Jun 17, 9:41 PM EDT | River Flood Advisory | PBZ | Allegheny | 55 min |
| Jun 17, 9:48 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 57 min |
| Jun 17, 10:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 42 min |
| Jun 17, 10:09 PM EDT | Tornado Warning | PBZ | Greene | 66 min |
| Jun 17, 10:10 PM EDT | Tornado Warning | PBZ | Fayette | 35 min |
| Jun 17, 10:42 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Washington | 41 min |
| Jun 17, 11:08 PM EDT | Tornado Warning | PBZ | Greene | 67 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.